Winter Storm, Manistee
- When
- February 12, 5:00 AM EST to February 13, 6:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
Low pressure would advance out of the central plains, crossing the Thumb area of lower Michigan on the night of the 12th. Snow expanded north into the area early on the 12th.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure would advance out of the central plains, crossing the Thumb area of lower Michigan on the night of the 12th. Snow expanded north into the area early on the 12th. Heavier snow fell in the morning into mid afternoon, followed by a brief lull, before heavier snow returned again that evening. Snowfall was enhanced into northeast lower Michigan during this part of the event, thanks to east winds off of Lake Huron. And, after the system departed, moderate lake effect snow fell in some of the snowbelts of northern Michigan well into the 13th. The highest snowfall amounts included 16 inches in Rogers City, and around a foot in Petoskey and Alpena. Substantial blowing and drifting snow resulted from winds gusting up to 40 mph after the system departed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 12, 2:49 AM EST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 249 AM EST Tue Feb 12 2019 .NEAR TERM...(Today through Tonight) Issued at 247 AM EST Tue Feb 12 2019 High impact weather potential: Significant winter storm today into tonight. Expect moderate to heavy snow an some freezing drizzle, leading to very slippery roads and hazardous driving conditions. Pattern synopsis and forecast: Early this morning, sfc low pressure was deepening while moving into srn IL, with it's warm front extending east into the Ohio valley. The parent upper trough was negatively tilted, and extended from srn Canada through all of the Plains states. There was strengthening DPVA out ahead of this trough into primarily srn Lake Michigan and Wisconsin. There was also a double upper jet structure/fairly strong upper level divergence and strengthening deformation zone, right over the top of an axis of strongest low to mid level warm and moist advection co-located in the same general region. This was resulting a swath of moderate to heavy precipitation/snow. Closer to home, lighter snows associated with the far nrn fringe of the precipitation shield, were still SW of us, since we have a deep layer of dry air between 5-15kft. Clouds were thickening aloft however, and skies were obviously completely cloudy. The aforementioned negatively tilted upper trough will close off toward this evening, then move over nrn Michigan later tonight. There is not much difference in the track of the rapidly deepening sfc low pressure that moves through the Saginaw Bay/Thumb region, then east of Lake Huron late tonight. From a forcing and moisture standpoint, the deformation, upper divergence, strong DPVA and warm moisture advection rolls through from south to north through the day, with moisture stripping out aloft to maybe a larger degree across nrn lower Michigan this afternoon. Doubt the lake enhancement will too significant across NE lower and the Straits region with inversion heights around 2kft, but am expecting the higher snowfall amounts for today to reside there, ranging between 5-7", with more of a 3-5" range across NW lower and eastern upper Michigan. The least amounts of snow are likely in NW lower due to some downsloping issues. Across the more of nrn lower, there is likely to be some freezing drizzle issues due to that moisture aloft stripping out, and fcst soundings suggesting that for a time this afternoon and early evening that the top of the lower level moist layer is dancing around -10C. Shouldn't be a big deal as it falls on top of already fallen snow. As the upper trough closes off tonight, the sfc low deepens to it's lowest pressure as it works across srn Lake Huron. Strong DPVA and deformation/deeper moisture on the backside of the passing sfc low moves in over nrn Michigan, with the strongest deep layer -divQ expected to be over NE lower again, as well as eastern sections of Chip/Mack counties of eastern upper. This is sort of a "round 2" to this winter storm. Colder air in the low levels comes in behind the system out of the NW, with H8 temps falling to -14C to -16C. This should bring some better lake enhancement into NW lower and eastern upper Michigan, with inversion heights rising to 5kft. Another general 4-6 inches expected to fall within the stronger -divQ, with more of a 2-4 inch range in NW lower/western Chip and Mack counties. Total snowfall for today and tonight can be added up now, with 7 to 12 inches across nrn Michigan. Again, the maximum amounts centered around Cheboygan/Presque Isle/Alpena and Montmorency counties. Expect pretty hazardous driving conditions, with obviously slick roads and poor visibility at times, due to not only the snowfall, but also to some periodic blowing snow. Highs today will be in the lower 20s for eastern upper to as "mild" as around 30F closer to Saginaw Bay. Lows tonight in the CAA behind the departing storm, will range from 10F to to 20F, coldest in eastern upper and the interior higher terrain of nrn lower. && .SHORT TERM...(Wednesday through Thursday) Issued at 247 AM EST Tue Feb 12 2019 High Impact Weather Potential: Moderate Primary Forecast Concerns/Challenges: Light accumulating lake effect snow Wednesday with reduced visibilities A closed upper level low will be moving into southern Ontario early Wednesday morning, taking great DPVA and -DivQ with it. The occluding surface low will have already crossed Lake Huron, but gusty winds and wrap around moisture on the backside of the system will generate continued hazardous travel conditions and sensible weather through at least the first half of the day Wednesday. H850 temperatures in the negative teens and fairly unidirectional winds in the boundary layer will help generate lake effect snow. Inversion heights will remain near 3 kft through the day. A weak surface trough rotating around the backside of the low may provide enough support to enhance lake effect snow showers. This combined with decent moisture in the DGZ during the morning will help produce a couple more inches of lake effect in typical northwest flow belts. Accumulations in any one spot will be light, given the very slowly backing winds through the day. Snow totals look to come in at one or two inches, with locally higher amounts under any stronger bands for an extended time. Patchy blowing snow and reduced visibilities will still be possible through much of the day. Winds will remain gusting into the low 20s, especially in counties near the lake shores before diminishing through the afternoon and evening. Through Wednesday night shortwave ridging moves over the region, and moisture gets stripped out from the top down, decreasing lake effect snow chances overnight. Winds also turn more southerly overnight as a surface ridge axis pushes through. These southerly winds will bring in low level warmth and moisture out ahead of the next system sweeping out of the central Plains. Isentropic ascent ahead of the system will likely produce widespread light snow through the day Thursday. This next system is still a bit of a wild card, with some guidance wanting to move it straight over nrn Michigan by Thursday evening. Most models have this system originating as a Colorado low, which quickly passes over our region. This has the potential to bring another round of mixed precip Thursday night, but guidance varies drastically on possible solutions. Support for this system comes in the form of an upper level low dropping south out of northern Manitoba and a 100kt jet streak arching over shortwave ridging pushing into New England. All of this could change with subsequent model runs, but it still bears watching. && .LONG TERM...(Thursday night through Monday) Issued at 247 AM EST Tue Feb 12 2019 High Impact Weather Potential: Minimal Primary Forecast Concerns/Challenges: None for now The end of the week into the weekend brings continued cold air pushing in on mostly northerly winds. A progressive and rather chaotic mid and upper-level pattern is in store, with waves passing by to our north and south. Each bringing with them slight chances for snow showers. At this point no major systems look to be headed our way, and no major accumulating lake effect. Temperatures remain about 5 degrees below normal through the weekend into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1141 PM EST Mon Feb 11 2019 ...Active Stretch of Weather Ahead... MVFR overnight deteriorating to IFR Tuesday and Tuesday night. Relatively quiet for the moment with high pressure across Ontario and Quebec and down into the northern Great Lakes and developing/deepening low pressure through the Midwest into the Plains. Winds are increasing across northern Michigan however owing to a tightening pressure gradient across the state in between these two system. To the south, large expanse of precipitation associated with the developing storm system is already spreading into the lower Great Lakes region. Snow from this system will pivot up through northern lower Michigan late overnight through early to mid afternoon Tuesday bringing overall IFR conditions and decent snowfall to the terminal sites. Intial heavier snowfall may diminish some through the afternoon hours, replaced with some freezing drizzle. However, deepening surface low will eventually swing up through the Saginaw Valley/Thumb region Tuesday evening and will bring another round of heavy snow up through Northern Lower Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING until 9 AM EST Wednesday for MIZ031>036-041- 042. WINTER STORM WARNING from 9 AM this morning to 9 AM EST Wednesday for MIZ016>024. WINTER STORM WARNING from 7 AM this morning to 9 AM EST Wednesday for MIZ025>030. WINTER STORM WARNING from 10 AM this morning to 9 AM EST Wednesday for MIZ008-015. && NEAR TERM...SMD SHORT TERM...SMD LONG TERM...SMD AVIATION...BA
Hazardous Weather Outlook National Weather Service Gaylord MI 316 AM EST Tue Feb 12 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-130830- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 316 AM EST Tue Feb 12 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Moderate to heavy snow will bring several inches of snow to northern Michigan today and tonight, while gusty winds will result in periods of blowing snow. Freezing drizzle or light freezing rain may also occur in much of northern lower Michigan this afternoon and evening. See ongoing winter storm warnings for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for ice jams to develop on area rivers. Flooding may occur rapidly upstream from any ice jams that develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snow amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811460, 811461, 811462, 811463, 811464, 811465, 811466, 811467, 811454, 811455, 811456, 811457, 811458, 811459, 811445, 811446, 811447, 811448, 811449, 811450, 811451, 811452, 811453, 811443, 811444.